Forum Style

Tacrolimus side effects

Hello, I had my liver transplant 2 years ago. Liver function is fine but since the transplant I've had kidney problems (raised urea with symptoms of extreme fatigue).  I have monthly iv fluid which brings down the urea and I'm fine again.  I have been diagnosed with renal tubular acidosis.  Although my doctors are reluctant to connect this to tacrolimus, there is plenty online suggesting a connection.

My transplant doctor has gradually reduced my medication so that I now take just 1mg Prograf morning and 1mg evening.  My tacrolimus level is currently 2.7, the doctor is reluctant to reduce the dose any further.  He is also reluctant to swop to a different immune-suppressant.

Has anyone else experienced similar side effects while taking tacrolimus (kidney damage)? Does anyone have any suggestions how to deal with this side effect? (I have been prescribed sodium bicarbonate which has helped a little).

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • I'm not familiar with the medicine you are talking about. But I do know there are time doctors don't know things that they should. My kidney doctor doesn't know that all of meds cause chronic itching. Also doctors don't always lission to the patient. we as patients know our own bodies and it can be very frustrating . When a patient goes to a doctor and tell the doctor the same thing over and over again four months or even years about the same problem and the doctor doesn't know the answer about a problem . I know how hard it is to answers from a doctor sometimes.

  • I'm now on 2mg of Sirolimus a day. My kidney function has actually improved! Program and Myfortic did the damage. My tx was 10/22/14 and took the Pro and My for the first year with lower doses as time passed. I had kidney damage, severe hair loss, joint pain, and painful headaches. Soon after I switched to Sirolimus (aka Rapamune), my body responded favorably as ar as side effects go. My liver function has been stellar since the tx, regardless of the medicine I was on. The kidney damage was the biggest fallout from the Prograf regimen.
    • Hi Rebecca, that's very interesting, thank you.  Do you have any side effects from Sirolimus?   I asked to change to Sirolimus because I was sure that the Prograf was causing my kidney damage but my doctor said those side effects were far worse than anything from Prograf.

  • I have been taking Prograf since my kidney & liver tx 5 years ago. My insurance company just informed me they are no longer going to cover the Prograf...only the generic brand, the tacro. I'm really concerned about having issues, but will have to wait and see what, if any, issues I have with this generic brand.
  • Well, I feel you should continue medication until everything gets back to normal. 

  • Well, 1mg is a lowish dose and 2.7 is mighty low trough level, based on what I've read and heard and when you consider a trough of 5 is about min for "thearutice" effect that 2.7 is low.  

    I've had no urea issues, but prograf does do kidney damage if the level is too high.  But I've always taken that to be a trough of over 10 to 20 or so.  Your 2.7 is way under that.

    Are you taking any other anti-rejection meds?  

    I take 1mg BID of prograf, but also take 720mg BID of myfortic.

    • Hi, thank you for your reply.

      Following my transplant, I was taking Myfortic and a much higher dose of Prograf . About 6 months ago my doctors discontinued the Myfortic and reduced the Prograf to 1mg BD (due to the harsh side effects / kidney damage).

      I know my current trough level of 2.7 is very low, I suspect the kidney damage was done in the first 18 months following the transplant when the Prograf dose was much higher and therefore my tacrolimus trough quite high.

      My current Prograf dose of 1mg BD is not a therapeutic dose, my liver function has been very good for some time now.  It's more a ongoing maintenance dose.

      But I still suffer from the kidney damage / tubular acidosis as a result I believe of the initial higher dose of the tacrolimus.

      • I don't how high your Prograf dose and trough were, but if high enough I agree that, yes, that may have caused your kidney damage. I'm no doc though and I could easily be wrong.  

        Does seem odd that so many docs do it different.  At transplant, my prograf was 6mg BID.  It was lowered over the next 6-months to 2mg.   Now just 1 mg BID as it is being lowered and I'm kept on Myfortic.  You, just the opposite it seems.

This reply was deleted.

Transplant Stories

Members Stories

If you would like your stories posted on this page please email transplantbuddies@gmail.com

Transplant News

   

                      Transplant News

Twitter

COTA

Purolator Air Filters

Looking for My Kidney Hero

My dear Friend Susy - a double lung transplant survivor is in need of a Kidney Angel (O positive blood type).  If you can be Susy's Hero- contact her at susygar@aol.com Thank You So Much!

Thank You

Each month, it costs $60.00 to operate TransplantFriends.com We greatly appreciate your support.

Facebook & instagram

Latest Activity

Sami Hill updated their profile photo
1 hour ago
Sami Hill updated their profile photo
1 hour ago
Frank longiotti replied to Lizzie Groenweghe's discussion Dr. Reddy's tacrolimus safe?
7 hours ago
DAP1122 (Don) posted a blog post
15 hours ago
More…

Lung Transplant Foundation

Contact Us